Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 1, NWS Aberdeen, SD

March 26, 2012Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Mar 26, 2012, 7:37 PM MDT for Corson County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2012, 7:37 PM MDT (01:37 UTC)
Expired
Mar 26, 2012, 8:15 PM MDT
In force
38 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Corson County, SD

The radar

The Bismarck radar (KBIS), 148 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 8:00 PM MDTTSTM WND GST 709 S Keldron, SDESTIMATED 70 MPH WINDS AROUND 900 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 5:28 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

289 
WUUS53 KABR 270137
SVRABR
SDC031-270215-
/O.NEW.KABR.SV.W.0001.120327T0137Z-120327T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
737 PM MDT MON MAR 26 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 815 PM MDT

* AT 733 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTHWEST OF SHAMBO RANCH...OR 30 MILES NORTH OF FAITH...
  MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHAMBO RANCH AROUND 745 PM MDT...
  THUNDER HAWK AROUND 810 PM MDT...
  KELDRON AROUND 815 PM MDT...

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 100 AND 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4565 10201 4594 10201 4595 10200 4595 10187
      4587 10147 4546 10180 4547 10199 4548 10201
      4564 10202
TIME...MOT...LOC 0137Z 203DEG 41KT 4549 10199
WIND...HAIL 60MPH 1.00IN

$$
SERR
1 follow-up statement
168 
WWUS53 KABR 270205
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
905 PM CDT MON MAR 26 2012

SDC031-270215-
/O.CON.KABR.SV.W.0001.000000T0000Z-120327T0215Z/
CORSON SD-
805 PM MDT MON MAR 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN CORSON
COUNTY UNTIL 815 PM MDT...

AT 804 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES
SOUTH OF KELDRON...OR 51 MILES WEST OF MCLAUGHLIN...MOVING NORTHEAST
AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KELDRON AND THUNDER HAWK AROUND 815 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4565 10201 4594 10201 4595 10200 4595 10187
      4587 10147 4546 10180 4547 10199 4548 10201
      4564 10202
TIME...MOT...LOC 0205Z 203DEG 41KT 4580 10186
WIND...HAIL 60MPH 1.00IN

$$
SERR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:31 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 26, 6:31 PM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
731 PM CDT MON MAR 26 2012

.UPDATE...
UPDATED TO REMOVE WIND ADVISORY FOR THIS EVENING AND JUST LET THE
HIGH WIND WARNING HANDLE IT. ALSO...UPDATED FOR WATCH ISSUANCE AND
ADJUST GRIDS.

00Z AVIATION DISCUSSION UPDATED BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH THURSDAY MORNING

COMPLEX SCENARIO EVOLVING AS LOW PRESSURE DEVELOPS IN WESTERN
SOUTH DAKOTA. WHILE REGIONAL BUFKIT PROFILES GENERALLY UNSPPORTIVE
OF SURFACE BASED CONVECTION...AN AREA NORTH OF MOBRIDGE IS BEING
HIGHLIGHTED BY HIGH RES MODELS FOR ELEVATED CONVECTION. STEEP
LAPSE RATES ALOFT ALONG WITH MID LEVEL SHEAR MAY BE ENOUGH TO
SUPPORT HAIL GENERATION FOR STORMS IN THIS AREA...SO WILL LEAVE
MENTION OF SEVERE ACROSS NORTH CENTRAL COUNTIES.
ELSEWHERE...MESOSCALE MODELS HAVE DIFFICULTY LATCHING ON TO ANY
SUCCINCT FEATURES SUGGESTING MORE MID LEVEL/WEAK ALTOCUMULUS
SHOWERS. MAIN THREAT TO REGION LIES BEHIND COLD FRONT IN THE FORM
OF WINDS AND FIRE WEATHER. WHILE AREA HAS SEEN MARGINALLY STRONG
ENOUGH WINDS TO MAINTAIN ADVISORY...BEHIND FAST MOVING COLD FRONT
WILL SEE WINDS PICK UP SUBSTANTIALLY. A TIGHT GRADIENT ALONG THE
FRONT WITH 6 HOUR PRESSURE RISES OF 9-12MB WILL CAUSE WINDS TO
SHIFT AND PICK UP DRASTICALLY WITH ITS PASSAGE...WITH A LUL GOING
INTO EARLY TUESDAY...BEFORE WE SEE ANOTHER ANOTHER AREA OF SIMILAR
PRESSURE RISES ALONG THE ND/SD BORDER. THIS IN CONCURRENCE WITH
COLD ADVECTION AND +60KTS AT H85 TRANSLATING TO THE SURFACE UNDER
FAVORABLE MIXING CONDITIONS WARRANTS THE UPGRADE TO A HIGH WIND
WARNING. GIVEN STRONG WINDS AND DRY CONDITIONS...A RED FLAG
WARNING HAS ALSO BEEN ISSUED. A SURFACE RIDGE TAKES OVER LATE
TUESDAY FOR MORE STABLE/LESS WINDY CONDITIONS. AN UPPER RIDGE
DOMINATES THE REST OF THE FORECAST WITH WARM ADVECTION FOR LATE
WEDNESDAY INTO THURSDAY.

.LONG TERM...THURSDAY THROUGH MONDAY

MODELS IN PRETTY GOOD AGREEMENT THROUGH SATURDAY. A TROUGH WILL
MOVE ACROSS THE FORECAST AREA WEAKENING THE UPPER LEVEL RIDGE. A
CHANCE OF SHOWERS OR THUNDERSTORMS LOOK GOOD WITH THIS
FEATURE...SPLY IN THE EAST THURSDAY AFTERNOON. UPPER RIDGE THEN
REBOUNDS WITH A COUPLE OF MILD AND DRY DAYS FRIDAY AND SATURDAY.

MODELS DIFFER QUITE A BIT WITH THE NEXT PACIFIC TROUGH AS IT
MOVES INTO THE AREA SUNDAY. GFS HAS A MUCH HIGHER AMPLITUDE AND
SLOWER TROUGH VS. THE ECWMF. THIS RESULTS IN A BIG DIFFERENCE IN
TEMPS AND PRECIP. WILL LEAN MORE WITH A CONSERVATIVE APPROACH
WITH LOWER POPS FOR NOW. ECWMF IS MUCH MORE PROGRESSIVE BUILDING
THE RIDGE BACK WHILE THE GFS STALLS THE TROUGH AND DEVELOPS AN
OMEGA BLOCK ACROSS WESTERN AND CENTRAL NORTH AMERICA FOR NEXT
WEEK.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN INTENSE AREA OF LOW PRESSURE WILL MOVE ACROSS THE NORTHERN PART
OF THE REGION TONIGHT AND TUESDAY BRINGING VERY STRONG WINDS TO
ALL OF THE TAF LOCATIONS. STRONG SOUTHEAST WINDS WILL TURN AROUND
TO THE WEST OVERNIGHT AND EARLY TUESDAY. WINDS WILL INCREASE TO 30
TO 35 KNOTS SUSTAINED WITH GUSTS TO 40 TO 50 KNOTS AT TIMES.
OTHERWISE... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
LIFT ACROSS THE REGION TONIGHT WITH SOME POSSIBLY AFFECTING THE
TAF LOCATIONS. CONDITIONS ARE EXPECTED TO BE VFR.

.FIRE WEATHER...
BREEZY SOUTHEAST WINDS WILL TRANSITION TO STRONG WESTERLIES
TONIGHT BEHIND A COLD FRONT. STRONG WIND WILL PERSIST THROUGH THE
OVERNIGHT HOURS INTO TUESDAY. WITH A WESTERLY FLOW...DEWPOINTS
WILL DROP OFF AS WELL...CREATING CONDITIONS FAVORABLE FOR ERRATIC
FIRE BEHAVIOR. WINDS WILL BE SLOW TO DROP TUESDAY...ALONG WITH A
INCREASE IN HUMIDITY IN THE EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL 7 PM CDT /6 PM MDT/ TUESDAY FOR CAMPBELL-
     CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY-
     WALWORTH.

     RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ TO 7 PM CDT /6 PM
     MDT/ TUESDAY FOR LOWER BAD RIVER-MISSOURI COTEAU-UPPER
     CHEYENNE-UPPER JAMES RIVER-UPPER MISSOURI COTEAU.

     HIGH WIND WARNING FROM 1 AM TO 7 PM CDT TUESDAY FOR BROWN-
     BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-
     HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK.

MN...WIND ADVISORY FROM 1 AM TO 7 PM CDT TUESDAY FOR BIG STONE-
     TRAVERSE.

&&

UPDATE...MOHR
SHORT TERM...CONNELLY
LONG TERM...SCARLETT
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 26, 7:12 PM MDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
812 PM CDT MON MAR 26 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-280115-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
812 PM CDT MON MAR 26 2012 /712 PM MDT MON MAR 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT WITH SOME POSSIBLY SEVERE WEST
OF THE JAMES VALLEY WITH LARGE HAIL AND DAMAGING WINDS.
OTHERWISE...AN INTENSE AREA OF LOW PRESSURE WILL MOVE ACROSS THE
NORTHERN PART OF THE REGION WITH A STRONG COLD FRONT IN BEHIND IT.
THIS WILL BRING HIGH WINDS TO THE ENTIRE REGION BY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WINDS ARE EXPECTED TO REMAIN ACROSS THE REGION THROUGH
TUESDAY. WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 50 TO 60 MPH ARE
EXPECTED. A HIGH WIND WARNING IS IN EFFECT. ALSO...A RED FLAG
WARNING IS IN EFFECT FOR MUCH OF THE REGION FOR MUCH OF TUESDAY FOR
EXTREME FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 6:14 PM MDTWind AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more24 hr
Mar 26, 8:14 PM MDTSevere Thunderstorm WarningABRCorson46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.